Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Pueblo, CO

July 11, 2000El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 11, 2000, 3:08 PM MDT for El Paso County, Pueblo County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2000, 3:08 PM MDT (21:08 UTC)
Expired
Jul 11, 2000, 4:15 PM MDT
In force
67 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties El Paso County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 112109
SVRPUB
COC041-101-112215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 308 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF PINON...OR ABOUT 16 MILES
  NORTH OF PUEBLO...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  PINON AROUND 350 PM MDT...
  PUEBLO WEST AROUND 400 PM MDT...

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

HEAVY RAIN WILL FLOOD LOW LYING ARZEAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS WATER-COVERED ROADS
BECAUSE THEY MAY BE WASHED OUT.

LAT...LON 3857 10457 3856 10482 3835 10474 3836 10442

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:00 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM MDT, 1 hour 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT TUE JUL 11 2000

MAIN CHALLENGE CONTINUES TO BE POTENTIAL FOR AFTERNOON AND EVENING
SHOWER AND THUNDERSTORM COVERAGE ACROSS CWFA.

CURRENTLY:  SURFACE LOW PRESSURE OVER TEXAS-OKLAHOMA PANHANDLE WITH
NORTH-NORTHEAST SURFACE FLOW OVER MUCH OF SOUTHEAST COLORADO. MOIST
50S AND LOWER 60S DEW POINTS IN PLACE.  CAPE QUITE HIGH IN SOUTHEAST
(OVER 2000 J/KG, ACCORDING TO LAPS)...BUT MID LEVEL CAP STILL
KEEPING TSTORMS AT BAY.  ATTM...ONLY TSTORMS IN THE AREA OVER THE
SANGRES...WETS AND EL PASO COUNTY.  WATER VAPOR IMAGERY SHOWS SYSTEM
OVER ARIZONA MOVING NORTHWARD INTO UTAH...WHICH WILL PROBABLY
INFLUENCE COLORADO WEDNESDAY AND THURSDAY.

REST OF THE DAY AND TONIGHT:  REMAINS TO BE SEEN IF SHOWERS/TSTORMS
DEVELOP OVER MUCH OF THE AREA.  WILL DECIDE WHAT TO DO WITH SPECIFIC
MENTION OF PRECIP RIGHT BEFORE ISSUING ZONES.  LOW TEMPS WILL BE
SIMILAR TO THE LAST SEVERAL NIGHTS...PER PERSISTENT PATTERN...AND
GUIDANCE WILL BE FOLLOWED CLOSELY.

WEDNESDAY:  AVN...NGM...ETA STILL ADVERTISING RIDGE BUILDING OVER
THE CENTENNIAL STATE.  NGM HANDLING SYSTEM OVER ARIZONA POORLY...ETA
IS QUITE STRONG...AND AVN SHOWS WEAKER SYSTEM AND FURTHER NORTH IN
COLORADO THAN ETA.  REGARDLESS...SYSTEM SWINGS INTO WEST OR
NORTHWEST COLORADO IN THE MORNING AND MOVES THROUGH THE STATE INTO
THURSDAY.  ALL MODELS INCREASE MID AND UPPER LEVEL MOISTURE
SIGNIFICANTLY FROM AROUND MIDDAY INTO THE NIGHT.  WILL LIKELY BITE
ON THIS AND UP SLIGHT CHANCES TO CHANCES IN MOUNTAINS AND 20S TO 30S
POPS OVER MOST OF THE REST OF THE AREA...AND ADD SOME VERY LOW POPS
IN THE SOUTHEAST. TEMPERATURES WILL BE LOWER IF/WHEN ADVERTISED
AFTERNOON CLOUD COVER DEVELOPS...SO LOWER GUIDANCE TEMPS LOOK FAIRLY
GOOD.

THURSDAY:  "DIRTY" 599 DECAMETER HIGH TO REMAIN OVER COLORADO WITH
GOOD MID AND HIGH LEVEL MOISTURE AND DISTURBANCE SOMEWHERE IN THE
AREA.  WILL HAVE LOW POPS IN FORECAST.  HIGHEST 700 MB TEMPS OFF TO
THE NORTHWEST NEAR CENTER OF HIGH...SO WILL PROBABLY NOT MENTION 100
DEGREES IN THE SOUTHEAST.

EXTENDED:  HIGH REMAINS ENTRENCHED OVER THE ROCKIES.  MRF SUGGESTS
THAT QUITE A BIT OF MID AND HIGH LEVEL MOISTURE REMAINS TRAPPED...SO
THE DAILY CHANCE OF SHOWERS/TSTORMS SEEMS REASONABLE.  HIGHEST 700
MB TEMPS AGAIN OFF TO THE WEST SO WILL LIKELY LOSE THE 105 DEGREE
TEMPS MENTIONED IN THE EXTENDED IN THE EAST.

.PUB...NONE.

TLM

In the hours before

Special weather statement, Jul 11, 11:45 AM MDT, 3 hours 23 minutes before
COZ058>081-111900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT TUE JUL 11 2000

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE PROBABLE ACROSS
SOUTH CENTRAL AND SOUTHEAST COLORADO.  THE BEST CHANCE FOR
THUNDERSTORMS WILL BE BETWEEN NOON AND 9 PM.

THE DEEPEST MOISTURE AND MOST UNSTABLE AIR MASS WILL BE FOUND ACROSS
THE SOUTHEAST COLORADO PLAINS.  THE MAIN WEATHER THREAT WILL BE
LOCALLY HEAVY RAIN DUE TO SLOW MOVING THUNDERSTORMS. OTHER
THUNDERSTORM HAZARDS THIS AFTERNOON AND EVENING WILL BE CLOUD
TO GROUND LIGHTNING...WIND GUSTS UP TO 40 MPH...AND HAIL GENERALLY
LESS THAN 1/2 INCH IN DIAMETER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:12 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jul 11, 5:20 PM MDTSevere Thunderstorm WarningPUBOtero55 min
Jul 11, 5:38 PM MDTSevere Thunderstorm WarningPUBLas Animas67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.